Missouri, 2024

Funnel Clouds in Missouri, May 17, 2024

May 17, 2024 · NWS PAH · 3 events in 1 county or zone

Several funnel clouds were spotted in New Madrid County with afternoon thunderstorms on the 17th. A weak upper low was drifting eastward in the Mid-South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several funnel clouds were spotted in New Madrid County with afternoon thunderstorms on the 17th. A weak upper low was drifting eastward in the Mid-South. The funnel clouds attracted attention, resulting in several photos submitted with reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 12:45 PM CST, 3 hours 5 minutes earlier. Its key messages:

  • Fog may form later tonight. Locally dense fog cannot be ruled out.
  • A few showers and thunderstorms may affect the region Saturday, especially west Kentucky. Sunday and Monday should be mainly dry.
  • Active weather pattern sets up next week, with strong thunderstorms possible during the mid week period.
Area forecast discussion, May 17, 12:45 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
145 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Fog may form later tonight. Locally dense fog cannot be ruled
  out.

- A few showers and thunderstorms may affect the region
  Saturday, especially west Kentucky. Sunday and Monday should
  be mainly dry.

- Active weather pattern sets up next week, with strong
  thunderstorms possible during the mid week period.

&&

.DISCUSSION...
Issued at 145 PM CDT Fri May 17 2024

An active weather pattern will remain established across the
CONUS. A weak upper low over the southern Plains will drift
slowly east, northeast tonight through Saturday. Additional
shower and thunderstorm activity should be mainly diurnally
driven. For the rest of this afternoon, best chances should be
over parts of SEMO with slight chances elsewhere. Saturday, the
best chance will be across west KY where better moisture will be
established.

Forecast soundings suggest fog formation is likely tonight for
some of the area. Conditions seems favorable as SFC-1km flow
will be quite weak, with temperatures headed below crossover
values, with weak high pressure overhead and wet ground
conditions due to rainfall. This will be something for the
evening and overnight shift to monitor. We do mention it in the
forecast.

Sunday and Monday should be mainly dry with ridging in place.
The pattern then becomes active beginning Tuesday and continuing
for the rest of next week. There are some notable differences
beyond Wednesday in terms of precip chances. The GFS/GEFS tends
drier beginning Thursday while the non U.S. models and their
ensemble means suggest it will remain unsettled with shower and
thunderstorm chances. The NBM accounts for those chances and for
now we will let them run, especially since WPC's long range
PoPs essentially mirror the NBM (suggesting there's not enough
confidence to try and improve on the going PoP values).

Temperatures will be mostly above average. It will be noticeably
warmer and humid Sunday through Tuesday with highs in the upper
80s to around 90, and dew points mostly in the mid 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 145 PM CDT Fri May 17 2024

Mainly VFR to locally MVFR cigs are anticipated the rest of the
afternoon, with widely scattered convection forecast through
early evening. Light winds and wet ground conditions tonight
may lead to fog, at times locally dense. Conditions should
improve Saturday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...CN
AVIATION...CN
Hazardous weather outlook, May 17, 12:29 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
129 PM CDT Fri May 17 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
129 PM CDT Fri May 17 2024 /229 PM EDT Fri May 17 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight.

There is a chance for additional showers and thunderstorms this
afternoon and evening. Locally heavy rain is possible. It should
be mainly dry later tonight.

Overnight, conditions will become favorable for fog development.
Dense fog may form in some areas. A Dense Fog Advisory may
required.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of showers and thunderstorms Saturday, with the
best chance across west Kentucky.

The next chance of thunderstorms arrives late Monday night and
continues through much of next week.

Some of the forecast guidance shows there is a possibility of
strong to severe storms around mid week. Wednesday seems to be the
most likely day. However forecast confidence remains below
average for that far out in time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through the weekend.

The radar

The Paducah radar (KPAH), 110 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, New Madrid

When
May 17, 3:50 PM CST
Where
New Madrid County, 1.38 mi S of Risco
Reported by
Emergency Manager
Coordinates
36.550, -89.820

Several reports of cold air funnel observations were made in Risco.

Funnel Cloud, New Madrid

When
May 17, 3:50 PM CST
Where
New Madrid County, 1 mi ESE of Catron
Reported by
Law Enforcement
Coordinates
36.614, -89.703

A cold air funnel was viewed over Catron, viewed from the Lilbourn area.

Funnel Cloud, New Madrid

When
May 17, 5:05 PM CST
Where
New Madrid County, 3.39 mi E of Henderson Mound
Reported by
Trained Spotter
Coordinates
36.728, -89.410

A cold air funnel was observed south of East Prairie along Hwy BB near the Mississippi - New Madrid County line.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181948, 1181950, 1181951.